Limits...
Pustular drug eruption due to Panax notoginseng saponins.

Yin Z, Ma L, Xu J, Xia J, Luo D - Drug Des Devel Ther (2014)

Bottom Line: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system.Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection.All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China.

ABSTRACT
Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.

Show MeSH

Related in: MedlinePlus

(A) Lots of tiny pustules on the trunk. (B) Many tiny pustules and some scales on the upper limbs.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4109629&req=5

f3-dddt-8-957: (A) Lots of tiny pustules on the trunk. (B) Many tiny pustules and some scales on the upper limbs.

Mentions: Case 3 was a 62-year-old woman with a 5-day history of generalized erythema and papules with itching. She had a fever of 38.7°C. On the day before appearance of the skin rash, the patient had received her first injection of PNS (800 mg, intended for once-daily administration) and an injection of oxiracetam (6 g, intended for once-daily administration and received several times previously) for treatment of dizziness. This patient was treated with an intravenous infusion of methylprednisolone, 120 mg once daily. Four days later, many tiny pustules appeared on the trunk and lower limbs (Figure 3A) but disappeared on the same evening. We decreased the dose of methylprednisolone to 80 mg once daily on the following day because of her improving condition; however, the severe rash and pruritus returned, so we increased her methylprednisolone to 120 mg once daily. We subsequently tapered the methylprednisolone gradually. The hospital stay for this patient was 22 days.


Pustular drug eruption due to Panax notoginseng saponins.

Yin Z, Ma L, Xu J, Xia J, Luo D - Drug Des Devel Ther (2014)

(A) Lots of tiny pustules on the trunk. (B) Many tiny pustules and some scales on the upper limbs.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4109629&req=5

f3-dddt-8-957: (A) Lots of tiny pustules on the trunk. (B) Many tiny pustules and some scales on the upper limbs.
Mentions: Case 3 was a 62-year-old woman with a 5-day history of generalized erythema and papules with itching. She had a fever of 38.7°C. On the day before appearance of the skin rash, the patient had received her first injection of PNS (800 mg, intended for once-daily administration) and an injection of oxiracetam (6 g, intended for once-daily administration and received several times previously) for treatment of dizziness. This patient was treated with an intravenous infusion of methylprednisolone, 120 mg once daily. Four days later, many tiny pustules appeared on the trunk and lower limbs (Figure 3A) but disappeared on the same evening. We decreased the dose of methylprednisolone to 80 mg once daily on the following day because of her improving condition; however, the severe rash and pruritus returned, so we increased her methylprednisolone to 120 mg once daily. We subsequently tapered the methylprednisolone gradually. The hospital stay for this patient was 22 days.

Bottom Line: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system.Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection.All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China.

ABSTRACT
Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.

Show MeSH
Related in: MedlinePlus